Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Billings, MT

May 20, 2016Carbon County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 20, 2016, 8:57 PM MDT for Carbon County, Montana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2016, 8:57 PM MDT (02:57 UTC)
Expired
May 20, 2016, 9:30 PM MDT
In force
33 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carbon County, MT

The radar

The Billings radar (KBLX), 50 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KBYZ 210257
SVRBYZ
MTC009-210400-
/O.NEW.KBYZ.SV.W.0002.160521T0257Z-160521T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
857 PM MDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARBON COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 1000 PM MDT

* AT 857 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRIDGER...OR
  14 MILES EAST OF RED LODGE...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BRIDGER...JOLIET...FROMBERG...SILESIA...ROCKVALE...EDGAR AND BOYD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4520 10910 4552 10914 4552 10913 4558 10912
      4561 10879 4559 10880 4555 10880 4555 10876
      4552 10876 4552 10870 4520 10881
TIME...MOT...LOC 0257Z 182DEG 22KT 4524 10896 

HAIL...1.00IN
WIND...60MPH
 
$$
TWH
1 follow-up statement
563 
WWUS55 KBYZ 210330
SVSBYZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
930 PM MDT FRI MAY 20 2016

MTC009-210340-
/O.CAN.KBYZ.SV.W.0002.000000T0000Z-160521T0400Z/
CARBON MT-
930 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARBON COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4520 10910 4552 10914 4552 10913 4558 10912
      4561 10879 4559 10880 4555 10880 4555 10876
      4552 10876 4552 10870 4520 10881
TIME...MOT...LOC 0327Z 182DEG 22KT 4544 10895 

$$

BORSUM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 20, 2:50 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Billings MT
250 PM MDT FRI MAY 20 2016

.SHORT TERM...valid for Sat and Sun...

Convection has been slow to materialize today with cloud cover
sticking around into the early afternoon. Clouds have held
temperatures down into the mid 60s over central zones. Sheridan
county and eastern Montana zones have gotten more sunshine and
have thus warmed into the 70s. Cape has been building despite the
cloud cover with values rising to around 1000j/kg available.
Effective bulk shear has increased to around 45kts from Billings
westward. Jet energy was pushing northward from northern Utah and
has kicked off some showers over Idaho. Shortwave energy does not
look overly strong coming out of southwest Wyoming, and the jet
rounding the western trough is pointed toward western Montana with
a glancing blow over our western zones. Forcing does not look
tremendously strong, but there was upslope flow and some moisture
convergence along with frontogenesis along the slopes that should
be able to fire a few storms, given the clouds get out of the way
fast enough. Clouds have been breaking up over Wyoming, but
filling back in with a little sunshine. All of this leaves a lot
of questions over the potential severe for this afternoon and
evening. High resolution models were pointing to a late ignition
off the mountains and foothills, with storms becoming strong due
to the environment and heading northeast toward Billings early
this evening.

Drier air will work in tonight and effectively taper convection
off quite a bit. Surface low pressure moves into central Montana
Saturday afternoon and will turn winds to the west over central
and western zones. This will dry the low levels out some and allow
dewpoints to fall into the lower 40s. The east will be very warm
with 850mb temperatures reaching 25c. Highs in the mid to upper
80s are expected with increasing southeast winds. Winds will gust
near 45mph around Baker while keeping dewpoints up. Surface
convergence around the low along with height falls will generate
thunderstorms. Storms could be severe over the east from Miles
City to Broadus eastward. Strong shear and capes around 2000j/kg
will lead to a threat for large hail and damaging wind, along with
an isolated tornado possible. Central and western zones will be
much more stable and drier with limited convection. The ECMWF does
keep instability over the western half of the area Saturday
afternoon and thus develops convection, so will maintain isolated
to scattered pops.

The western upper trough broadens quite a bit on Sunday with the
strong piece of energy cutting off a low over southern Canada.
This will put the area in downslope flow for drier weather. Much
cooler air will spill over the area with 850mb temperatures
falling to around 15c. Highs will be limited to the mid 60s to
lower 70s. TWH

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Very little change to the going extended forecast which continues
to feature unsettled weather. Upper low currently situated over
the Pacific NW, will be situated just north of the Canadian border
through Tuesday while weakening. Cyclonic flow over the forecast
area will give way to unsettled SW flow. The low will dissipate as
it shifts E on Wed., leaving the area under general troughiness.
Westerly flow will prevail over the region into Tue. with some
moisture and instability. This pattern will favor isolated
afternoon and evening showers and thunderstorms. Westerly flow
becomes light on Wednesday. Will continue the scattered showers
and thunderstorms across the region. Temperatures will be near
normal through Wednesday.

Models continued a troughy unsettled pattern Thu. and Fri., but
disagreed in the pattern details. Kept isolated to scattered
showers and storms in the forecast with not much change in
temperatures. Arthur

&&

.AVIATION...

Showers and thunderstorms will gradually fill in from KBIL west
late this afternoon and evening. Isolated to scattered showers and
storms will occur elsewhere. MVFR/IFR or lower conditions will
accompany the precipitation along with possible wind gusts to 50
kt and hail. A few showers will continue overnight into Sat.
morning west and north of KBIL. Thunderstorms will increase across
the area Sat. afternoon. Some storms may be severe with large hail
and wind gusts to 50 kt from Rosebud County east. MVFR/IFR or
lower conditions will accompany the thunderstorms. Mountain
obscurations will be widespread over the Crazys, Beartooths and
Absarokas this afternoon, otherwise expect localized to areas of
obscuration through Saturday. Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 054/077 048/068 045/068 044/068 046/070 048/071 049/072
    53/T    33/T    22/T    22/T    23/T    33/T    32/T
LVM 045/065 041/060 038/061 038/062 039/066 040/067 041/068
    54/T    25/T    34/T    44/T    43/T    33/T    33/T
HDN 052/082 046/072 042/071 042/070 044/072 046/073 047/074
    22/T    33/T    22/T    22/T    23/T    33/T    32/T
MLS 060/087 054/074 047/072 046/071 048/073 050/075 051/076
    23/T    53/T    22/T    21/B    23/T    33/T    33/T
4BQ 056/087 050/072 043/072 043/072 045/071 046/073 046/073
    23/T    53/T    22/T    22/T    23/T    34/T    43/T
BHK 055/082 051/072 043/071 042/071 043/070 045/072 045/073
    22/T    53/T    22/T    22/T    23/T    34/T    43/T
SHR 047/080 043/067 040/068 040/067 042/069 042/069 043/069
    22/T    33/T    23/T    33/T    33/T    33/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 20, 3:00 PM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT FRI MAY 20 2016

MTZ028>042-056>058-063>068-WYZ098-099-211200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
300 PM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A POTENTIAL FOR SOME STRONG THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING...MAINLY ALONG AND WEST OF A ROUNDUP TO
BILLINGS LINE. THE MAIN THREATS ARE HAIL AND LIGHTNING. PLEASE
KEEP AN EYE ON THE SKY AND HEAD TO SHELTER IF THREATENING WEATHER
APPROACHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS
SHIFTS TO EASTERN MONTANA AND NORTHEAST WYOMING...MAINLY EAST OF A
FORSYTH TO SHERIDAN LINE. THE MAIN THREATS THERE WILL BE LARGE
HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. BE PREPARED TO TAKE
ACTION SHOULD A STORM APPROACH.

ONE MORE THING...SHOWERS AND THUNDERSTORMS WILL COMBINE WITH
ONGOING MOUNTAIN SNOW MELT TO CAUSE AREA RIVERS AND STREAMS TO
RISE THIS WEEKEND. ALTHOUGH FLOODING IS NOT EXPECTED AT THIS
TIME...PLEASE BE MINDFUL OF RISING WATER LEVELS AND FASTER FLOWS.

In the hours before

Special weather statement, May 20, 7:20 PM MDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
720 PM MDT FRI MAY 20 2016

MTZ036-210215-
POWDER RIVER MT-
720 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BROADUS...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN POWDER
RIVER COUNTY.

LAT...LON 4530 10511 4530 10544 4569 10532 4569 10500
TIME...MOT...LOC 0119Z 183DEG 16KT 4538 10534

STP
Local storm report, May 20, 7:35 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
735 PM MDT FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             4 NE BROADUS            45.49N 105.36W
05/20/2016  M0.25 INCH       POWDER RIVER       MT   TRAINED SPOTTER

&&

LD
Special weather statement, May 20, 7:47 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
747 PM MDT FRI MAY 20 2016

MTZ032-036-210245-
POWDER RIVER MT-CUSTER MT-
747 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 746 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VOLBORG...OR 33 MILES NORTHWEST OF BROADUS...MOVING NORTH AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VOLBORG AND GARLAND.

LAT...LON 4578 10564 4578 10594 4608 10595 4607 10555
TIME...MOT...LOC 0146Z 185DEG 28KT 4584 10579

STP
Special weather statement, May 20, 8:14 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
814 PM MDT FRI MAY 20 2016

MTZ039-056-210315-
RED LODGE FOOTHILLS MT-EASTERN CARBON MT-
814 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 813 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF ELK BASIN...OR 17 MILES SOUTHEAST OF RED LODGE...MOVING
NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGER...BEARCREEK...BELFRY...FOX AND WASHOE.

LAT...LON 4500 10906 4501 10910 4501 10921 4533 10923
      4533 10870 4523 10870 4500 10890
TIME...MOT...LOC 0213Z 198DEG 22KT 4499 10904

TWH
Special weather statement, May 20, 8:16 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
816 PM MDT FRI MAY 20 2016

MTZ032-036-210315-
POWDER RIVER MT-CUSTER MT-
816 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 816 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHEAST OF BROADUS...MOVING NORTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
POWDERVILLE.

LAT...LON 4557 10511 4561 10542 4605 10532 4601 10494
TIME...MOT...LOC 0216Z 193DEG 16KT 4568 10526

STP
Special weather statement, May 20, 8:22 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
822 PM MDT FRI MAY 20 2016

MTZ031-032-210300-
NORTHERN ROSEBUD MT-CUSTER MT-
822 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 821 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF ASHLAND...OR 19 MILES EAST OF COLSTRIP...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BRANDENBERG.

LAT...LON 4579 10604 4579 10640 4614 10649 4614 10596
TIME...MOT...LOC 0221Z 174DEG 25KT 4585 10622

STP

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:08 PM MDTSpecial Weather StatementBYZPowder River52 min
May 20, 6:19 PM MDTSpecial Weather StatementBYZBig Horn41 min
May 20, 6:41 PM MDTSpecial Weather StatementBYZPowder River64 min
May 20, 7:01 PM MDTSpecial Weather StatementBYZCarter59 min
May 20, 7:05 PM MDTSevere Thunderstorm WarningBYZPowder River55 min
May 20, 7:20 PM MDTSpecial Weather StatementBYZPowder River55 min
May 20, 7:47 PM MDTSpecial Weather StatementBYZCuster58 min
May 20, 8:14 PM MDTSpecial Weather StatementBYZCarbon61 min
May 20, 8:16 PM MDTSpecial Weather StatementBYZPowder River59 min
May 20, 8:22 PM MDTSpecial Weather StatementBYZRosebud38 min
May 20, 9:02 PM MDTSpecial Weather StatementBYZRosebud43 min
May 20, 9:29 PM MDTSpecial Weather StatementBYZStillwater46 min
May 20, 10:54 PM MDTSpecial Weather StatementBYZGolden Valley51 min
May 20, 11:28 PM MDTSpecial Weather StatementBYZStillwater32 min
May 21, 12:45 AM MDTSpecial Weather StatementBYZStillwater3 hr
May 21, 1:03 PM MDTSpecial Weather StatementBYZSweet Grass27 min
May 21, 1:42 PM MDTSpecial Weather StatementBYZCarbon, Stillwater63 min
May 21, 2:01 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater59 min
May 21, 2:12 PM MDTSevere Thunderstorm WarningBYZStillwater52 min
May 21, 2:40 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Golden Valley, Musselshell, Stillwater, Wheatland and 1 more65 min
May 21, 3:29 PM MDTSevere Thunderstorm WarningBYZMusselshell, Yellowstone61 min
May 21, 3:50 PM MDTTornado WarningBYZMusselshell, Yellowstone25 min
May 21, 4:16 PM MDTSevere Thunderstorm WarningBYZMusselshell, Rosebud, Treasure, Yellowstone59 min
May 21, 5:22 PM MDTSpecial Weather StatementBYZ23 min
May 21, 5:41 PM MDTSevere Thunderstorm WarningBYZRosebud45 min
May 21, 5:57 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.